Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jan 10, 2020, 12:16 PM CST for Chase County, Marion County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2020, 12:16 PM CST (18:16 UTC)
- Expired
- Jan 10, 2020, 12:40 PM CST
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chase County, KS, Marion County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
902
WUUS53 KICT 101816
SVRICT
KSC017-115-101915-
/O.NEW.KICT.SV.W.0003.200110T1816Z-200110T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1216 PM CST Fri Jan 10 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Chase County in east central Kansas...
Southeastern Marion County in central Kansas...
* Until 115 PM CST.
* At 1212 PM CST, a severe thunderstorm was located near Florence,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cottonwood Falls, Strong City, Florence, Bazaar, Elmdale, Cedar
Point, Hymer, Wonsevu, Tallgrass Prairie and Tallgrass Prairie
Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.
Torrential rainfall, some of it freezing, is occurring with this
severe thunderstorm and may cause flash flooding. Never drive your
vehicle through flooded roadways! Temperatures have just dropped
below freezing so roads and highways may quickly get slick.
&&
LAT...LON 3842 9639 3809 9670 3809 9675 3820 9704
3852 9688 3852 9668
TIME...MOT...LOC 1812Z 210DEG 52KT 3824 9682
HAIL...1.25IN
WIND...60MPH
$$
ES1 follow-up statement
748
WWUS53 KICT 101840
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1240 PM CST Fri Jan 10 2020
KSC017-115-101845-
/O.CAN.KICT.SV.W.0003.000000T0000Z-200110T1915Z/
Chase KS-Marion KS-
1240 PM CST Fri Jan 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHASE AND
SOUTHEASTERN MARION COUNTIES IS CANCELLED...
The thunderstorm that prompted the warning has weakened considerably
and is no longer severe. Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
in Wichita.
LAT...LON 3842 9639 3809 9670 3809 9675 3820 9704
3852 9688 3852 9668
TIME...MOT...LOC 1833Z 210DEG 52KT 3853 9661
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 11:55 AM CST, 21 minutes earlier.
Area forecast discussion, Jan 10, 11:55 AM CST, 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1155 AM CST Fri Jan 10 2020 .SHORT TERM...(Today through Sunday night) Issued at 349 AM CST Fri Jan 10 2020 This morning: Challenging forecast with multiple hazards. Very early this morning, will have transient dense fog along leading edge of rich moist working north in the greater Wichita metro areas. Elevated storms during the morning may be strong-severe with good 700MB- 500MB and 0-6km bulk shear offsetting very modest instability. Main threat is hail, with isolated 60 mph wind gusts also possible. As precipitation becomes more widespread, severe threat should wane. This afternoon-evening: Focus shifts to winter weather in central KS, where combo of freezing rain and snow is expected. Snowfall rates could be impressive for a few hours this afternoon around Russell and Lincoln counties given deep supercooled layer and good lapse rates in snow growth zone. As the cold air spills south, anticipate an expanding area of freezing rain, which could would reach KHUT-KEWK line roughly around 3 pm, and into the Wichita metro between 5-6 pm. Sounding are especially problematic with very deep supercooled moisture with a tiny layer just off the surface cold enough to generate ice. Travel could be especially problematic this evening across much of central and south central KS as roads begin to freeze. The second round of snow is expected later tonight and Saturday, with most of that in southeast KS. Variations continue in location of heavier snow, with latest ECMWF a bit slower and south of GFS. Sunday: Another fast moving and compact shortwave moves across the area during the day. Concur with NAM that there should be a chance for flurries or light snow across central KS and parts of the Flint Hills. -Howerton .LONG TERM...(Monday through Thursday) Issued at 349 AM CST Fri Jan 10 2020 No changes to initialization grids. -Howerton && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1141 AM CST Fri Jan 10 2020 Widespread precipitation has developed on both the cold side and the warm side of the frontal boundary as large-scale forcing for ascent overspreads the region today. We're expecting a slow and steady deepening of the cold air as we move through the period with a period of freezing rain with some icing concerns, especially for much of central KS including KSLN. A transition to freezing rain/ice pellets and perhaps some light snow is still anticipated further south across south central KS as we approach 22Z-00Z timeframe at KICT. There is some concern that the cold air will arrive a bit sooner, but confidence in that remains somewhat low at this time. We are still expecting a lull into the evening and overnight hours before another batch of mainly all snow develops across portions of south central and southeast KS during the morning hours on Sat. Strong and gusty northerly winds will follow the frontal boundary with gusts over 30 knots likely at times. VFR is expected to return from west to east as we move through the afternoon & evening hours on Sat. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 48 17 27 20 / 100 70 70 0 Hutchinson 40 15 27 20 / 100 60 30 0 Newton 43 15 24 18 / 90 70 70 0 ElDorado 51 17 24 18 / 100 80 90 0 Winfield-KWLD 62 19 28 20 / 90 80 100 0 Russell 31 11 26 18 / 90 50 0 0 Great Bend 33 12 28 19 / 80 50 0 0 Salina 35 13 24 17 / 90 80 20 0 McPherson 38 14 25 18 / 90 70 30 0 Coffeyville 70 23 25 20 / 100 100 100 0 Chanute 64 20 22 17 / 100 90 100 0 Iola 58 19 22 16 / 100 100 100 0 Parsons-KPPF 66 22 24 18 / 100 100 100 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 6 PM this evening to 6 PM CST Saturday for KSZ069>072-093>096-098>100. Winter Storm Warning until 4 AM CST Saturday for KSZ049-051-068. Winter Weather Advisory until 4 AM CST Saturday for KSZ032-033- 047-048. Winter Weather Advisory until 4 AM CST Saturday for KSZ050-067- 082-083-091-092. Winter Storm Warning until 6 PM CST Saturday for KSZ052-053. && SHORT TERM...PJH LONG TERM...PJH AVIATION...MWM
Hazardous weather outlook, Jan 10, 8:30 AM CST, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 830 AM CST Fri Jan 10 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 830 AM CST Fri Jan 10 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Transient dense fog will remain possible through the morning hours across portions of south central Kansas. Strong to severe thunderstorms will impact portions of southern Kansas this morning. The primary threat is quarter to ping pong ball sized hail. Isolated wind gusts around 60 mph are also possible. A wintry mix will develop across central Kansas later this morning and spread south through tonight. Accumuling snow and ice is expected, along with impacts to travel. Check the various winter products for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Mostly snow and some wintry mix are expected across south central and southeast Kansas on Saturday. The greatest accumulating snow is expected east of a line from Yates Center to Sedan. Check the latest winter weather products for details. Light snow or flurries are also possible Sunday across part of central Kansas and the Flint Hills. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Howerton
In the hours before
Local storm report, Jan 10, 11:35 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1135 AM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM HAIL BEL AIRE 37.76N 97.27W
01/10/2020 E0.50 INCH Sedgwick KS BROADCAST MEDIA
&&
CWHLocal storm report, Jan 10, 11:42 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1142 AM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 AM HAIL 6 W WINFIELD 37.27N 97.08W
01/10/2020 E0.50 INCH COWLEY KS TRAINED SPOTTER
&&
CWHSpecial weather statement, Jan 10, 11:42 AM CST, 34 minutes before
Special Weather Statement National Weather Service Wichita KS 1142 AM CST Fri Jan 10 2020 KSZ052-068-069-083-101815- Butler KS-Harvey KS-Marion KS-Sedgwick KS- 1142 AM CST Fri Jan 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Butler County in south central Kansas... Eastern Harvey County in south central Kansas... South central Marion County in central Kansas... Northeastern Sedgwick County in south central Kansas... * Until 1215 PM CST. * At 1137 AM CST...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Whitewater...moving northeast at 60 mph. Hail as large as dimes and 40 to 50 mph gusts are possible with this storm. * Locations impacted include... Wichita, Andover, Park City, Valley Center, Bel Aire, Peabody, Benton, Whitewater, Kechi, Eastborough, Potwin, Elbing, Burns, Northeast Wichita, East Wichita, Newton Airport and Jabara Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm and cause localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && Severe Thunderstorm Watch Number 1 remains in effect until 200 PM CST for south central Kansas. LAT...LON 3766 9720 3776 9743 3823 9719 3808 9682 TIME...MOT...LOC 1739Z 210DEG 52KT 3791 9717 ES
Local storm report, Jan 10, 11:44 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1144 AM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM HAIL 5 NW WINFIELD 37.32N 97.03W
01/10/2020 E0.75 INCH COWLEY KS TRAINED SPOTTER
&&
CDJSpecial weather statement, Jan 10, 11:47 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
1147 AM CST Fri Jan 10 2020
KSZ094-095-098-099-101845-
Montgomery KS-Wilson KS-Chautauqua KS-Elk KS-
1147 AM CST Fri Jan 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Montgomery County in southeastern Kansas...
Southern Wilson County in southeastern Kansas...
Chautauqua County in southeastern Kansas...
Eastern Elk County in southeastern Kansas...
* Until 1245 PM CST.
* At 1146 AM CST...National Weather Service meteorologists were
tracking a strong thunderstorm near Sedan...moving northeast at 45
mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Fredonia, Sedan, Altoona, Moline, Longton, Elk City, Peru,
Chautauqua, Elk Falls, Havana, Elgin, Niotaze, New Albany, Buxton,
Hale and Elk City Lake.
A Severe Thunderstorm Watch remains in effect until 200 PM CST for
southeastern Kansas.
LAT...LON 3761 9617 3760 9596 3761 9596 3760 9558
3700 9601 3700 9650
TIME...MOT...LOC 1747Z 207DEG 39KT 3711 9625
JAKUBSpecial weather statement, Jan 10, 11:49 AM CST, 27 minutes before
Special Weather Statement National Weather Service Wichita KS 1149 AM CST Fri Jan 10 2020 KSZ069-070-101830- Butler KS-Greenwood KS- 1149 AM CST Fri Jan 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Butler County in south central Kansas... West central Greenwood County in southeastern Kansas... * Until 1230 PM CST. * At 1147 AM CST...National Weather Service meteorologists were tracking a strong thunderstorm near Atlanta, or 11 miles east of Douglass...moving northeast at 45 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Leon, Latham, Rosalia, El Dorado Airport, Beaumont, El Dorado Lake and El Dorado State Park. A Severe Thunderstorm Watch remains in effect until 200 PM CST for south central and southeastern Kansas. LAT...LON 3748 9695 3797 9678 3795 9637 3748 9660 TIME...MOT...LOC 1749Z 207DEG 39KT 3751 9681 JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 9:46 PM CST | Winter Weather Advisory | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more | 35 hr |
| Jan 9, 11:58 PM CST | Special Weather Statement | ICT | Chautauqua, Elk | 32 min |
| Jan 10, 12:40 AM CST | Special Weather Statement | ICT | Wilson | 35 min |
| Jan 10, 4:18 AM CST | Winter Storm Warning | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 10 more | 34 hr |
| Jan 10, 5:33 AM CST | Special Weather Statement | ICT | Marion | 27 min |
| Jan 10, 9:33 AM CST | Special Weather Statement | ICT | Harper | 27 min |
| Jan 10, 10:15 AM CST | Severe Thunderstorm Warning | ICT | Harper, Sumner | 33 min |
| Jan 10, 10:38 AM CST | Special Weather Statement | ICT | Sumner | 22 min |
| Jan 10, 11:08 AM CST | Special Weather Statement | ICT | Sedgwick | 37 min |
| Jan 10, 11:19 AM CST | Areal Flood Warning | ICT | Harper, Sedgwick, Sumner | 5 hr |
| Jan 10, 11:19 AM CST | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 35 min |
| Jan 10, 11:42 AM CST | Special Weather Statement | ICT | Harvey | 33 min |
| Jan 10, 11:47 AM CST | Special Weather Statement | ICT | Chautauqua, Elk, Wilson | 58 min |
| Jan 10, 11:49 AM CST | Special Weather Statement | ICT | Butler | 41 min |
| Jan 10, 1:10 PM CST | Special Weather Statement | ICT | Labette | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.